The Annals of Mathematical Statistics

Monotonicity Properties of the Multinomial Distribution

Khursheed Alam

Full-text: Open access


Let $X = (X_1, \cdots, X_k)$ have the multinomial distribution, given by \begin{equation*} \tag{0.1} \operatorname{Pr}\{X = x\} = n!\prod^k_{i=1} (p^{xi}_i/(x_i!))\end{equation*} where $x = (x_1, \cdots, x_k), \sum^k_{i=1} x_i = n$ and $\sum^k_{i=1}p_i = 1$, and let \begin{equation*} \tag{0.2} C(p_1, \cdots, p_m) = \operatorname{Pr}\{X_i \geqq s_i; i = 1, \cdots, m\}\end{equation*} where $\sum^m_{i=1}s_i\leqq n$ and $m \leqq \min (k - 1, n)$. We show that $C(p_1, \cdots, p_m)$ is nondecreasing in $p_i$ for $i = 1, \cdots, m$ and that for $s_i = s_j$, \begin{equation*} \tag{0.3} C(p_1, \cdots, p_m) \leqq C_{ij}(p_1, \cdots, p_m)\quad\text{and}\end{equation*} \begin{equation*} \tag{0.4} C(p_1, \cdots, p_m) \geqq C_{ijt}(p_1, \cdots, p_m)\end{equation*} where $C_{ij}(p_1, \cdots, p_m)$ is obtained from $C(p_1, \cdots, p_m)$ by substituting $p = \frac{1}{2}(p_i + p_j)$ for $p_i$ and $p_j$ and $C_{ijt}(p_1, \cdots, p_m)$ is obtained from $C(p_1, \cdots, p_m)$ by substituting $t$ for $p_i$ and $p_i + p_j - t$ for $p_j$ where $0 \leqq t \leqq \min (p_i, p_j)$. These and similar results are shown. An application of these results to a multiple decision problem is indicated.

Article information

Ann. Math. Statist., Volume 41, Number 1 (1970), 315-317.

First available in Project Euclid: 27 April 2007

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier



Alam, Khursheed. Monotonicity Properties of the Multinomial Distribution. Ann. Math. Statist. 41 (1970), no. 1, 315--317. doi:10.1214/aoms/1177697211.

Export citation